North Carolina, 2020Winter Storm and Winter Weather in North Carolina, February 20 to 21, 2020
February 20 to 21, 2020 · NWS RAH · 31 events in 31 counties and zones
A cold high pressure system arriving from the north, coinciding with the approach of a mid and upper level trough from the west allowed for winter weather to develop over central North Carolina. As precipitation developed during the day on February 20, colder air continued to be advected into North Carolina courtesy of strong high pressure located over the Great Lakes.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold high pressure system arriving from the north, coinciding with the approach of a mid and upper level trough from the west allowed for winter weather to develop over central North Carolina. As precipitation developed during the day on February 20, colder air continued to be advected into North Carolina courtesy of strong high pressure located over the Great Lakes. A brief mixture of rain and snow changed to snow as the precipitation spread east throughout central NC during the late afternoon and early evening. Temperatures were near or slightly above freezing during the late afternoon, limiting accumulations. Temperatures fell below freezing during the evening and the snow accumulated rapidly. By late evening, light snow was falling over much of central North Carolina. The snow ended shortly after midnight at most locations. Storm total snowfall amounts ranged between one and four inches, with most Triad and Triangle locations receiving between two and three inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 20, 11:40 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Feb 20, 11:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1140 AM EST Thu Feb 20 2020
.SYNOPSIS...
Low pressure will cross the Southeast states through tonight, as
Arctic high pressure noses in from the northwest. The low will move
offshore early Friday morning, with high pressure building over the
region Friday through the weekend. This high pressure will move
offshore Sunday night, with another storm system approaching from
the west on Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1140 AM Thursday...
...Winter Storm Warning in effect for the Northern Coastal Plain and
Winter Weather Advisory in effect for the remainder of central NC
through 7 AM Friday...
Changes: Very few if any changes this morning. Looks like a later
start to the snow across the north as the precipitation has not
quite filled in across the north this morning. The longer these
areas remain precipitation free, the more temperatures will be
allowed to rise and the lower chances for significant snowfall
amounts. Generally, expect snow accumulation to largely hold off
until after 4 PM this afternoon, with increasing chances for snow
through the evening and early overnight. However, there is still a
good bit of uncertainty with respect to amounts.
Previous Discussion (As of 430 AM): An expansive area of Arctic high
pressure over the Central US will spread slowly east-southeastward
into the region through Friday. Meanwhile, a secondary meso-scale
bubble high has developed across Virginia tidewater region. Over the
past 12 hours, it has been this high that has advected some modified
cP air, featuring dewpoints in the 20s, into the NW Piedmont. Models
indicate that this dry air will continue to advect south this
afternoon through tonight, which will help to set the stage for a
very complex winter storm.
In the meantime, a positive-tilted long wave trough, extending NE to
SW from the Canadian maritimes to the Southern Rockies will amplify
as it traverses ESE, reaching the Carolinas tonight, before moving
offshore on Friday. The approach of the upper trough will give rise
to cyclogenesis off the SE coast this afternoon, with the low moving
NE, but remaining off the Carolina Coast this evening and overnight.
Renewed isentropic lift and overrunning along a sharpening H8
frontal zone retreating north into the area and within the right
entrance region of the southern stream jet will result in light rain
developing across southern portions of the area between 12 to 15z.
Ensuing strong 700-850 Fgen will then fuel moderate to strong ascent
across central NC between 18z Thu to 06z Friday, before this band
weakens and pivots SE of the area through the predawn hours. Liquid
equivalent is expected to range from around a 0.25" of an inch
across the NW Piedmont to around an inch across southern coastal
plain zones.
As the modified cP air advects south through the afternoon and
evening, the higher precip rates associated with the F-gen band(s)
will result in strong wet-bulb cooling effect, allowing a NW to SE
change-over from rain to snow across the area through the afternoon
and evening. A brief period of some transition sleet and/or freezing
can be expected, but not significant. Snow will taper off NW to SE
through the evening and overnight hours, will some lingering light
snow/flurries across the SE zones during the predawn hours.
The proverbial "sweet spot" where the duration of liquid
equivalent/saturation coincides with sufficiently cold air is
expected to be across the northern and central coastal plain zones;
with 3 to 4 inches of snow are possible. Elsewhere 1 to 3 inches
are possible, with the lowest amounts across the
southern/southwestern zones.
As previous forecasts have highlighted, this is a very complex
scenario, where many things have to come together, including having
to overcome both above freezing BL temps, and abnormally warm ground
temps from what is currently the warmest DJF on record!
Additionally, without being underneath the heavier precip bands, it
may be very difficult to accumulate any snow prior to sunset.
Highs in the upper 30s/near 40 north to lower/mid 40s south, with
gusty NELY into the teens to lower 20s, making it feel much cooler.
Very cold tonight, especially with the potential for snow cover.
Lows in the lower to mid 20s NW to lower 30s SE, with wind chills in
the teens.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 245 AM Thursday...
Cannot rule out a snow shower remaining across the southeast early
Friday morning, but think the bulk of the precipitation will have
departed to the east. Expect that the bigger concern will be with
leftover liquid from today's rain and snow freezing on area roadways
with morning temperatures in the 20s and lower 30s. Air temperatures
are not expected to rise above freezing until about noon. The bulk
of cloud cover will have also moved east of the region by sunrise,
and the day should be full of sun. With a stiff northerly wind, only
a few locations are expected to reach 40 degrees, with the bulk of
the area remaining in the 30s. Wind chills will generally remain in
the 20s. Winds will become light overnight as high pressure begins
to move into the region and the pressure gradient relaxes. Lows
everywhere will fall into the low to mid 20s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 245 AM Thursday...
Saturday and Sunday should be beautiful days as high pressure moves
over the southeast United States. There will be little cloud cover
and highs in the 50s.
Cloud cover will dramatically increase Sunday night as low pressure
moves over the central Plains. Models have backed off the speed of
this system, so have also cut back on pops Sunday night - and may
not have been aggressive enough in reducing them. However, that low
will still be the major weather maker through the first half of the
week. The low will be near Cleveland by Tuesday morning and will
race northeast to Maine by Wednesday morning. The bulk of the rain
appears to be ahead of the front, which will pass over the Carolinas
on Tuesday. Have likely pops in the forecast Monday and Monday
night, dropping off to chance pops Tuesday before a brief respite
Tuesday night. Another weaker system is expected to travel across
the Appalachians Wednesday, bringing chance pops back into the
forecast. Temperatures will be a few degrees above normal.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 1125 AM Thursday...
Aviation conditions will be generally poor over the next 24 hours,
although they will improve late in the forecast period. The
combination of a frontal zone sitting to our S, low pressure
tracking eastward along this front, and Arctic high pressure nosing
in from the NW and N will bring a threat of mostly wintry precip to
central NC. VFR to MVFR conditions and a light rain/sleet mix in
these first few hours of the TAF valid period will drop to IFR/LIFR
by 21z areawide, with a wintry mix, mostly snow with a little
rain/sleet at INT/GSO/RDU/RWI and mostly rain with a little
snow/sleet at FAY, to follow from late afternoon through the early
morning hours. Cigs will be mostly IFR, and precip may be heavy at
times, mainly at RDU/RWI/FAY between 00z and 06z, reducing vsbys at
times to LIFR. And just off the surface, we'll have winds from the
NE at 25-35 kts above 1500 ft AGL starting early this evening and
continuing through 18z Fri, and this may bring challenges in
aircraft handling. Improvement to VFR is expected at RDU/RWI/FAY
after 09z tonight, and at INT/GSO after 12z, as this storm system
moves offshore.
Looking beyond 18z Fri, VFR conditions are expected to persist
through Sun beneath deep high pressure, although wintry accumulation
may linger on the ground through Fri night/Sat morning. The next
storm system will arrive Mon, bringing a good chance of sub-VFR
conditions with rain Mon through Tue. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 10 AM this morning to 7 AM EST Friday for
NCZ009>011-026>028-043-078.
Winter Weather Advisory from 10 AM this morning to 7 AM EST Friday
for NCZ007-008-021>025-038>042-073>077-083>086-088-089.
&&
SYNOPSIS...Hartfield
NEAR TERM...KC/CBL
SHORT TERM...Green
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, Feb 20, 4:55 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
455 AM EST Thu Feb 20 2020
NCZ007-008-021>025-038>042-073>077-083>086-088-089-211000-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
455 AM EST Thu Feb 20 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST FRIDAY...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Adverse travel conditions are expected to linger Friday and Friday
night as any melting snow on area roadways and overpasses will re-
freeze Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ009>011-026>028-043-078-211000-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson-Wayne-
455 AM EST Thu Feb 20 2020
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST FRIDAY...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Adverse travel conditions are expected to linger Friday and Friday
night as any melting snow on area roadways and overpasses will re-
freeze Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 20, 9:07 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
907 AM EST THU FEB 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM SLEET SOUTHERN PINES 35.18N 79.40W
02/20/2020 E0.0 INCH MOORE NC PUBLIC
TRACE OF SLEET REPORTED IN SOUTHERN PINES.
&&Winter Weather, Guilford
- When
- February 20, 3:00 PM EST to 9:00 PM EST
- Where
- Guilford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.080, -79.789 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 1 to 2 inches across the county.
Winter Weather, Forsyth
- When
- February 20, 3:00 PM EST to 9:00 PM EST
- Where
- Forsyth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.131, -80.256 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 1 to 2 inches across the county.
Winter Weather, Davidson
- When
- February 20, 3:00 PM EST to 9:00 PM EST
- Where
- Davidson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Snowfall amounts were around 1 inch across the county.
Winter Weather, Stanly
- When
- February 20, 3:00 PM EST to 9:00 PM EST
- Where
- Stanly forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.312, -80.251 (the zone’s center; the record gives no point)
Snowfall amounts were around 1 inch across the county.
Winter Weather, Anson
- When
- February 20, 3:00 PM EST to 9:00 PM EST
- Where
- Anson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.974, -80.103 (the zone’s center; the record gives no point)
Snowfall amounts ranged from a trace across southern portions of the county to 1 inch across northern portions of the county.
Winter Storm, Person
- When
- February 20, 3:00 PM EST to February 21, 1:00 AM EST
- Where
- Person forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.390, -78.972 (the zone’s center; the record gives no point)
Snowfall amounts were around 3 inches across the county.
Winter Storm, Vance
- When
- February 20, 3:30 PM EST to February 21, 1:00 AM EST
- Where
- Vance forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.365, -78.408 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 to 4 inches across the county.
Winter Storm, Warren
- When
- February 20, 3:30 PM EST to February 21, 1:00 AM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.397, -78.107 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 to 4 inches across the county.
Winter Storm, Halifax
- When
- February 20, 3:30 PM EST to February 21, 4:15 AM EST
- Where
- Halifax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.258, -77.652 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 to 5 inches across the county.
Winter Storm, Granville
- When
- February 20, 3:30 PM EST to February 21, 1:00 AM EST
- Where
- Granville forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.304, -78.653 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 to 4 inches across the county.
Winter Storm, Franklin
- When
- February 20, 4:00 PM EST to February 21, 1:30 AM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.083, -78.286 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 inches across southern portions of the county to 4 inches across northern portions of the county.
Winter Storm, Nash
- When
- February 20, 4:00 PM EST to February 21, 2:00 AM EST
- Where
- Nash forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.967, -77.986 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 inches across southern portions of the county to 4 inches across northern portions of the county.
Winter Storm, Edgecombe
- When
- February 20, 4:00 PM EST to February 21, 4:30 AM EST
- Where
- Edgecombe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.913, -77.597 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 to 4 inches across the county.
Winter Weather, Alamance
- When
- February 20, 4:00 PM EST to 10:00 PM EST
- Where
- Alamance forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.044, -79.399 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 to 3 inches across the county.
Winter Weather, Orange
- When
- February 20, 4:00 PM EST to 10:00 PM EST
- Where
- Orange forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.061, -79.121 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 to 3 inches across the county.
Winter Weather, Durham
- When
- February 20, 4:00 PM EST to 10:00 PM EST
- Where
- Durham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.036, -78.876 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 to 3 inches across the county.
Winter Weather, Wake
- When
- February 20, 4:00 PM EST to February 21, 1:00 AM EST
- Where
- Wake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.790, -78.650 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 inches across southwestern portions of the county to 3 inches across northeastern portions of the county.
Winter Weather, Lee
- When
- February 20, 4:00 PM EST to 9:30 PM EST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.475, -79.171 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 1 inches across southern portions of the county to 2 inches across northern portions of the county.
Winter Weather, Harnett
- When
- February 20, 4:00 PM EST to 10:00 PM EST
- Where
- Harnett forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.369, -78.869 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 1 inches across southern portions of the county to 2 inches across northern portions of the county.
Winter Weather, Moore
- When
- February 20, 4:00 PM EST to 9:30 PM EST
- Where
- Moore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.311, -79.481 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 1 inches across southern portions of the county to 2 inches across northern portions of the county.
Winter Weather, Montgomery
- When
- February 20, 4:00 PM EST to 8:30 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.333, -79.905 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 1 inches across southwestern portions of the county to 3 inches across northeastern portions of the county.
Winter Weather, Randolph
- When
- February 20, 4:00 PM EST to 9:00 PM EST
- Where
- Randolph forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.710, -79.806 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 1 to 2 inches across the county.
Winter Weather, Richmond
- When
- February 20, 4:00 PM EST to 9:30 PM EST
- Where
- Richmond forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.006, -79.748 (the zone’s center; the record gives no point)
Snowfall amounts ranged from a trace across southern portions of the county to 1 inch across northern portions of the county.
Winter Weather, Chatham
- When
- February 20, 4:00 PM EST to 10:00 PM EST
- Where
- Chatham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.703, -79.255 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 1 to 3 inches across the county.
Winter Storm, Wilson
- When
- February 20, 5:00 PM EST to February 21, 4:00 AM EST
- Where
- Wilson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.705, -77.919 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 to 4 inches across the county.
Winter Storm, Johnston
- When
- February 20, 5:00 PM EST to February 21, 4:30 AM EST
- Where
- Johnston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.518, -78.366 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 inches across southern portions of the county to 4 inches across northern portions of the county.
Winter Storm, Wayne
- When
- February 20, 5:00 PM EST to February 21, 4:30 AM EST
- Where
- Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.364, -78.004 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 2 inches across southern portions of the county to 3 inches across northern portions of the county.
Winter Weather, Scotland
- When
- February 20, 6:00 PM EST to 10:00 PM EST
- Where
- Scotland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -79.480 (the zone’s center; the record gives no point)
Snowfall amounts ranged from a trace across southern portions of the county to half an inch across northern portions of the county.
Winter Weather, Hoke
- When
- February 20, 6:00 PM EST to 10:00 PM EST
- Where
- Hoke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.017, -79.237 (the zone’s center; the record gives no point)
Snowfall amounts ranged from a trace across southern portions of the county to around 1 inch across northern portions of the county.
Winter Weather, Cumberland
- When
- February 20, 6:00 PM EST to February 21, 12:00 AM EST
- Where
- Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.049, -78.827 (the zone’s center; the record gives no point)
Snowfall amounts ranged from around half and inch across southwestern portions of the county to around 1 inch across northeastern portions of the county.
Winter Weather, Sampson
- When
- February 20, 6:00 PM EST to February 21, 1:00 AM EST
- Where
- Sampson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.992, -78.371 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 1 to 2 inches across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Georgia, February 20 to 29, 2020$225,000 · 1 event
- Coastal Flood and High Wind in American Samoa, February 20, 2020$25,000 · 65 kt wind · 6 events
- Strong Wind in Hawaii, February 20, 2020$17,000 · 2 events
- Winter Weather in Tennessee, February 20, 202013 events
- Winter Storm in Virginia, February 20 to 21, 202013 events
- Winter Weather in Arkansas, February 20, 202012 events
- Winter Weather in Virginia, February 20 to 21, 202012 events
- Winter Storm in North Carolina, February 20 to 21, 20208 events
- Winter Storm in North Carolina, February 20 to 21, 20207 events
- Heavy Snow and High Wind in Alaska, February 20 to 21, 202078 kt wind · 5 events
- Winter Weather in North Carolina, February 20 to 21, 20203 events
- High Wind in Texas, February 20, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878225, 878226, 878227, 878228, 878229, 878242, 875365, 875381, 875384, 878241, 875360, 875364, 875383, 878209, 878210, 878211, 878212, 878220, 878221, 878222, 878223, 878224, 878230, 878239, 875382, 875385, 878238, 878231, 878232, 878233, 878236.